Hail, Nobles
- When
- May 25, 4:56 PM CST
- Where
- Nobles County, 2.6 mi ENE of Ellsworth
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.530, -95.970
A thunderstorm produced quarter size hail near Ellsworth in Nobles County of southwest Minnesota on the late afternoon of May 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced quarter size hail near Ellsworth in Nobles County of southwest Minnesota on the late afternoon of May 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 25, 2:51 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 351 PM CDT MON MAY 25 2015 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 351 PM CDT MON MAY 25 2015 CONVECTIVE CONCERN IN THE IMMEDIATE TERM AT THE FOREFRONT FOR AFTERNOON PACKAGE. STRONG WAVE MOVING ACROSS CENTRAL AND NORTHERN NEBRASKA AT THE PRESENT TIME...AND DRY SLOT HAS PUNCHED NORTHWARD INTO MUCH OF THE CWA AT MID AFTERNOON. CLEARING SKIES HAVE DRIVEN TEMPS UP INTO THE UPPER 70S IN THE SOUTHERN TIER...BUT SOME MIXING OF THE MOISTURE KEEPING DEWPOINTS GENERALLY IN THE UPPER 50S. IN PAST HOUR...THUNDERSTORMS STARTING TO DEVELOP ALONG A LINE FROM KFRM TO NEAR PICKSTOWN. FOR THE MOMENT...STORMS SHOWING A STRONG PREFERENCE FOR MORE CONVERGENT AREAS OF THE WESTERN MISSOURI RIVER VALLEY AT NOSE OF THE BETTER UPPER LEVEL FORCING...FIRING ON THE GRADIENT OF THE INSTABILITY...WITH LESSER STORMS FURTHER EAST ALONG THE MINNESOTA/IOWA BORDER WHERE CONVERGENCE IS WEAKER. 30 TO 35 KTS SHEAR SUFFICIENT FOR ORGANIZED STRUCTURE...AND MLCAPE MAXIMIZING IN A FAIRLY SKINNY PROFILE AROUND 1000 J/KG. LIKELY THAT STORMS HAVE SHOWN THEIR HAND AND WILL CONTINUE TO FAVOR THE INSTABILITY AND CONVERGENCE BOUNDARY ALONG WHICH THEY HAVE ALIGNED...WHICH WILL TAKE THE HIGHEST POPS FOR THE LATER AFTERNOON AND EVENING SOUTH OF A KMWM TO KFSD TO PICKSTOWN LINE. MAIN SEVERE WEATHER THREAT WILL CONTINUE THROUGH AROUND SUNSET...WITH BAND TRANSFORMING TOWARD MORE GENERAL SHOWERS AND ISOLATED THUNDER. WILL HAVE TO KEEP AN EYE ON RAINFALL...AS STORMS WILL BE QUITE SLOW MOVING AND POTENTIALLY TRAINING A BIT AS WELL AS THEY TRAVERSE ALONG THE BOUNDARY. TRAILING UPPER ENERGY DRAGS ACROSS THE AREA ON TUESDAY...ESPECIALLY NORTHWEST IOWA AND SOUTHWEST MINNESOTA. LOWER LEVEL BOUNDARY WILL SLOW UP WITH WAVE MOVING UP LATE TONIGHT AND THROUGH THE MORNING TO THE SOUTHEAST. LIKELY TO FIND DIURNALLY ENHANCED CU FIELD AS WELL AS SOMETHING ON THE ORDER OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. TREND WILL BE FOR DIURNAL SUPPORT TO INCREASE JUST AS THE WAVE IS EXITING...SO WILL NEVER SEE THE MAXIMUM IMPACT IN OUR CWA. WEAK FLOW...LOW CLOUD BASES...AND INSTABILITY SUGGEST THERE COULD EVEN BE A THREAT FOR FUNNEL CLOUDS TOMORROW ACROSS THE SOUTHEAST. HIGHS WILL BE MAINLY UPPER 60S AND 70S...COOLEST WHERE RAIN LINGERS THROUGH THE EARLY AFTERNOON. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 351 PM CDT MON MAY 25 2015 HIGH PRESSURE DRIFTS EAST ACROSS THE NORTHERN AND CENTRAL PLAINS ON TUESDAY NIGHT AND WEDNESDAY. LIGHT WINDS AND MOSTLY CLEAR SKIES ARE EXPECTED TUESDAY NIGHT WITH LOWS IN THE 50S. RETURN FLOW ON DEVELOPING ON WEDNESDAY WILL SHIFT WINDS SOUTHERLY...LEADING TO A PLEASANT LATE SPRING DAY. MOSTLY SUNNY TO PARTLY CLOUDY SKIES ARE EXPECTED WITH HIGHS IN THE UPPER 70S AND LOWER 80S. CLOUDS BEGIN BUILDING INTO THE AREA FROM THE WEST WEDNESDAY NIGHT AHEAD OF A BROAD INTERMOUNTAIN WEST TROUGH DIGGING INTO THE FOUR CORNERS REGION. THE LOW LEVEL JET NOSES INTO CENTRAL SOUTH DAKOTA ALONG WITH A SUBTLE WAVE...WHICH SHOULD ALLOW THUNDERSTORM DEVELOPMENT IN THE HIGH PLAINS AND INTO SOUTH CENTRAL SD - WEST OF THE JAMES RIVER OVERNIGHT. THE DETAILS IN THE TIMING OF THESE WAVES ARE STILL UNCERTAIN...BUT RIGHT NOW IT LOOKS LIKE THURSDAY WILL POTENTIALLY SEE A BREAK IN THUNDERSTORM ACTIVITY IN THE MORNING AS THE JET WANES WITH FURTHER DEVELOPMENT LATER IN THE DAY OR OVERNIGHT THURSDAY NIGHT. AS THE SLOW MOVING MAIN UPPER TROUGH BEGINS PUSHING INTO THE HIGH PLAINS ON FRIDAY AND ACROSS THE PLAINS ON SATURDAY...THUNDERSTORM CHANCES PERSIST. MODELS DIVERGE MORE SIGNIFICANTLY DURING THIS PERIOD...SO UNCERTAINTY IN THE TIMING OF THE PRECIPITATION INCREASES DURING THIS PERIOD. BY FRIDAY NIGHT...THE GFS AND ECMWF SHUNT MUCH OF THE PRECIPITATION SOUTH AND EAST OF THE AREA...WHILE THE GEM HANGS THE UPPER LOW NEAR THE FORECAST AREA INTO SATURDAY NIGHT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1214 PM CDT MON MAY 25 2015 MVFR CEILINGS CONTINUING TO RISE UP TOWARD LOWER VFR...WITH STRONG CLEARING PUSH INTO KSUX AREA. SHOULD BE SOMEWHAT SELF DESTRUCTIVE WITH VFR CUMULUS EXPECTED TO BUILD IN AREAS WHICH CLEAR TO THE SOUTH. THUNDER MENTION WILL BE LIMITED TO KFSD AND KSUX...WITH GREATEST IN THE LATTER. VERY SLOW MOVING BOUNDARY AND LINGERING LOWER LEVEL MOISTURE COULD PRODUCE ANOTHER IFR FOG/STRATUS EPISODE FOR MAINLY THE KSUX AREA LATER TONIGHT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...CHAPMAN LONG TERM... AVIATION...CHAPMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 349 PM CDT MON MAY 25 2015 MNZ071-072-080-081-097-SDZ038>040-050-052>065-262100- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-BEADLE-KINGSBURY- BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- 349 PM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SHOWERS OR THUNDERSTORMS ARE POSSIBLE. SEVERE STORMS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. A FEW STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001-MNZ089-090-098-SDZ066>070-262100- LYON IA-NOBLES-JACKSON-ROCK-TURNER-LINCOLN SD-BON HOMME-YANKTON- CLAY SD- 349 PM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS THUNDERSTORMS WILL BE POSSIBLE INTO THE EARLY EVENING HOURS. AN ISOLATED SEVERE STORM MAY BE POSSIBLE. THE MAIN THREAT WITH STRONGER STORMS WILL BE PING PONG SIZE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. A FEW STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE INTO THIS EVENING. IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-262100- OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-UNION- 349 PM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE. THE MAIN THREAT WITH ANY SEVERE STORM WILL BE HAIL TO THE SIZE OF GOLF BALLS. HOWEVER...DAMAGING WINDS AROUND 60 MPH AND AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. A FEW STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT MON MAY 25 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 4 E AVON 43.00N 97.99W
05/25/2015 E0.88 INCH BON HOMME SD PUBLIC
&&
NWS SIOUX FALLS SD
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 PM CDT MON MAY 25 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL 3 ESE AVON 43.00N 98.01W
05/25/2015 E1.00 INCH BON HOMME SD PUBLIC
&&
NWS SIOUX FALLS SD
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT MON MAY 25 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 4 W VIBORG 43.17N 97.16W
05/25/2015 E1.00 INCH TURNER SD TRAINED SPOTTER
&&
NWS SIOUX FALLS SD
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
539 PM CDT MON MAY 25 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL VIBORG 43.17N 97.08W
05/25/2015 E1.00 INCH TURNER SD PUBLIC
&&
NWS SIOUX FALLS SD
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 PM CDT MON MAY 25 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 1 N ROCK RAPIDS 43.44N 96.17W
05/25/2015 E1.75 INCH LYON IA TRAINED SPOTTER
&&
NWS SIOUX FALLS SD
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
556 PM CDT MON MAY 25 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 6 NNW GEORGE 43.43N 96.03W
05/25/2015 E1.75 INCH LYON IA PUBLIC
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe Sioux Falls radar (KFSD), 61 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577311.